Oregon, 2010High Wind in Oregon, November 17 to 18, 2010
November 17 to 18, 2010 · NWS MFR · 1 event in 1 county or zone
A weakening cold front brought strong winds to portions of southwest and south central Oregon.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weakening cold front brought strong winds to portions of southwest and south central Oregon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before the first event at Nov 17, 8:38 PM PST, 1 hour 24 minutes earlier.
Area forecast discussion, Nov 17, 8:38 PM PST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
838 PM PST WED NOV 17 2010
.DISCUSSION...THE AFTERNOON MEDFORD BALLOON SOUNDING DEPICTS A
VERY STABLE ATMOSPHERE OVER THE WEST SIDE VALLEYS...RESULTING IN
BELOW NORMAL AFTERNOON TEMPERATURES ON THE WEST SIDE. LESS STABLE
AND SUNNIER CONDITIONS EXISTED ON THE EAST SIDE AND NORTHERN
CALIFORNIA WHERE TEMPERATURES JUMPED TO ABOVE NORMAL READINGS FOR
THIS TIME OF YEAR. OVERALL...HIGH TEMPERATURES RANGED FROM THE LOW
TO UPPER 50S ACROSS THE REGION. THIS WILL BE THE WARMEST DAY
THROUGH AT LEAST THE WEEKEND AS MULTIPLE LOW PRESSURE SYSTEMS
MOVE DOWN FROM THE NORTH AND WEST...MAINTAINING COOL AND WET
CONDITIONS FROM TONIGHT ONWARD.
CURRENT SNOW LEVELS ARE IN LINE WITH THE FORECAST...ESTIMATED
BETWEEN 5000 AND 6000 FEET WITH THE WARMER AIR FURTHER EAST. AN
UPSTREAM COLD FRONT THAT IS JUST REACHING THE CENTRAL AND SOUTHERN OREGON
COAST NOW WILL DROP SNOW LEVELS TO 3500 TO 4000 FEET
TONIGHT...BRINGING SIGNIFICANT SNOWFALL TO THE CASCADES AND
SISKIYOUS. A WINTER WEATHER ADVISORY HIGHLIGHTS THE SNOW EXPECTED.
ALSO...SEVERAL INCHES OF SNOW IS EXPECTED JUST EAST OF THE CASCADES
NEAR SPRAGUE RIVER AND AREAS NORTH...AND A WINTER WEATHER ADVISORY
IS OUT FOR THIS. FINALLY...WINDS ARE RAMPING UP NOW OVER THE SHASTA
VALLEY AND THE EAST SIDE...AND A WIND ADVISORY FOR SHASTA VALLEY
ALONG WITH A HIGH WIND WARNING FOR MUCH OF LAKE COUNTY COVER THE
EXPECTED STRONG SOUTHWEST WINDS.
A VERY ACTIVE WEATHER PATTERN WITH LOW SNOW LEVELS...MULTIPLE
ROUNDS OF PRECIPITATION...AND A POSSIBLE SHOT OF ARCTIC AIR
TUESDAY OR WEDNESDAY IS HIGHLIGHTED IN THE PREVIOUS DISCUSSION
BELOW.
&&
.AVIATION...ALONG THE COAST A COLD FRONT IS BRINGING VERY GUSTY
SOUTHWEST WINDS...MVFR CEILINGS AND VISIBILITY...AND ISOLATED IFR
CONDITIONS IN HEAVY RAIN THROUGH TOMORROW. THE HEAVIER RAINFALL
SHOULD DIMINISH SOME TOMORROW WITH A POSSIBLE PERIOD OF VFR
CONDITIONS BY TOMORROW AFTERNOON.
INLAND...GUSTY SOUTHWEST WINDS OVER HIGH TERRAIN AND EAST OF THE
CASCADES WILL PRECEDE THE COLD FRONT. MOUNTAIN OBSCURATION WILL
IMPACT THE COASTAL RANGE THIS EVENING AND THEN IMPACT LOCATIONS
FURTHER INLAND BY TONIGHT...LASTING THROUGH THURSDAY. MOST
TERMINALS WILL BECOME MVFR WITH LOW CEILINGS TONIGHT...WITH IFR
CONDITIONS IN HEAVIER PRECIPITATION POSSIBLE LATE TONIGHT IN
PLACES LIKE ROSEBURG. MVFR CEILINGS WILL LAST THROUGH TOMORROW
MOST LOCATIONS. KLAMATH FALLS COULD HAVE A BRIEF PERIOD OF LIGHT SNOW WITH
DECREASED VISIBILITY LATE TOMORROW MORNING. HEAVIER SNOW AND
REDUCED VISIBILITY WILL IMPACT THE CASCADES AND SISKIYOUS TONIGHT
THROUGH THURSDAY.
&&
.PREV DISCUSSION... /ISSUED 247 PM PST WED NOV 17 2010/
SHORT TERM...COOL AND WET WEATHER IS IN STORE FOR THE NEXT
SEVERAL DAYS FOLLOWED BY A PERIOD OF COLD AND DRY WEATHER NEXT
WEEK.
TODAY...A STRONG LOW IS OFF THE COAST OF BRITISH COLUMBIA WITH A
COLD FRONT EXTENDING SOUTH OFF THE COAST OF SOUTHERN WASHINGTON AND
NORTHERN OREGON. THIS LOW PRESSURE SYSTEM AND FRONT WILL BRING A
SIGNIFICANT CHANGE IN THE WEATHER TONIGHT INTO THURSDAY WITH RAIN
AND HIGHER ELEVATION SNOW FOLLOWED BY SHOWERS AND LOWERED SNOW
LEVELS.
MODELS HAVE SHOWN GOOD AGREEMENT INDICATING THAT THE COLD FRONT
WILL MOVE ACROSS THE CWA FROM NORTHWEST TO SOUTHEAST TONIGHT
THROUGH THURSDAY AFTERNOON. THE FRONT IS EXPECTED TO MOVE INTO
THE SOUTHERN OREGON COAST THIS EVENING AND TONIGHT...THEN SPREAD
INTO WESTERN PORTIONS OF THE CWA TONIGHT INTO THURSDAY MORNING.
ON THURSDAY...EXPECT THE FRONT TO SLOWLY MOVE EAST OF THE
CASCADES THURSDAY AFTERNOON INTO THE EVENING. THIS FRONT WILL HAVE
GOOD UPPER LEVEL SUPPORT WITH A 100 TO 130 KT JET MOVING OVER THE
CWA TONIGHT AND THURSDAY. ALSO THERE IS STRONG MID LEVEL SOUTHWEST
TO WEST WINDS WHICH WOULD SUPPORT ENHANCED PRECIPITATION ALONG THE
WESTERN SLOPES OF THE CASCADES.
SNOW LEVELS WILL LOWER WITH THE FRONTAL PASSAGE BRINGING SNOW TO
HIGHER TERRAIN AND MOUNTAINS IN SOUTHERN OREGON. THE SOUTHERN OREGON
CASCADES WILL SEE SNOW LEVELS LOWER QUICKLY AS COLD AIR COMBINES
WITH MODERATE PRECIPITATION TO BRING SNOW LEVELS FROM 7000 FEET
DOWN TO 4500 TO 5000 FEET BY LATE EVENING THEN FURTHER DOWN TO
3500 TO 4500 FEET THURSDAY MORNING. EXPECT TO SEE SIMILAR
DECREASES IN SNOW LEVELS WEST OF THE CASCADES IN SOUTHERN OREGON
TONIGHT THROUGH THURSDAY MORNING. MEANWHILE...EAST OF THE
CASCADES AND ACROSS NORTHERN CALIFORNIA SNOW LEVELS WILL LOWER TO
4500 TO 5500 FEET LATE WEDNESDAY NIGHT THROUGH THURSDAY AFTERNOON
AS THE FRONT SLOWLY MOVES EAST.
THE MAIN IMPACTS WITH THIS FRONT WILL BE MODERATE SNOW
ACCUMULATIONS OVER THE CASCADES TONIGHT THROUGH THURSDAY
AFTERNOON. AMOUNTS OF 5 TO 10 INCHES ARE LIKELY ABOVE 4000 FEET IN
THE SOUTHERN OREGON CASCADES WITH ISOLATED HIGHER AMOUNTS POSSIBLE
FROM CRATER LAKE NORTHWARD. HEAVIEST SNOWFALL IS EXPECTED THURSDAY
MORNING. LIGHTER SNOWFALL AMOUNTS ARE EXPECTED BELOW 4000 FEET AND
OVER THE SISKIYOUS WITH GENERALLY 1 TO 5 INCHES POSSIBLE IN THESE
AREAS LATE TONIGHT THROUGH THURSDAY AFTERNOON. ALSO EXPECT A FEW
INCHES OF SNOW EAST OF THE CASCADES IN KLAMATH AND EASTERN LAKE
COUNTIES THURSDAY MORNING THROUGH THE AFTERNOON. OTHERWISE WEST OF
THE CASCADES...LOCATIONS WILL MAINLY SEE RAIN. OVER NORTHERN
CALIFORNIA EXPECT RAIN WITH SOME MOUNTAIN SNOW...GENERALLY ABOVE
4500 TO 5500 FEET.
AHEAD OF THE FRONT TONIGHT THROUGH THURSDAY MORNING SOUTHWEST WINDS
ARE EXPECTED TO INCREASE OVER HIGHER TERRAIN. STRONG WINDS ARE
EXPECTED ALONG HIGHWAY 31 FROM PAISLEY TO SILVER LAKE WEDNESDAY
NIGHT AND THURSDAY. ALSO EXPECT BREEZY AND GUSTY WINDS ESPECIALLY
FOR THE MOUNTAINS...INCLUDING THE CASCADES AND SISKIYOUS...AND
INTO THE SHASTA VALLEY.
THURSDAY NIGHT THROUGH FRIDAY...EXPECT SCATTERED SHOWERS TO CONTINUE
OVER THE AREA WITH GREATEST ACTIVITY ALONG THE COAST...AND OVER
SOUTHEAST PORTIONS OF THE CWA INCLUDING EASTERN HALF OF SISKIYOU
COUNTY...MODOC COUNTY AND SOUTHERN LAKE COUNTY. SHOWERS WILL
MAINLY BE LIGHT OVER THE AREA. SNOW LEVELS ARE EXPECTED AROUND
2500 TO 3500 THURSDAY NIGHT THROUGH FRIDAY...EXCEPT FOR DIPPING
DOWN TO 2000 FEET FRIDAY MORNING FOR AREAS WEST OF THE CASCADES.
ACCUMULATIONS IF ANY WOULD BE VERY LIGHT OR TRACE EXCEPT FOR
EXTREME SOUTHEAST OREGON...ESPECIALLY SOUTHERN LAKE COUNTY...AND
OVER EASTERN SISKIYOU AND MODOC COUNTIES WHERE A COUPLE INCHES OF
SNOW IS POSSIBLE WITH THE TRAILING FRONTAL BOUNDARY THURSDAY NIGHT.
LONG TERM...THE ECMWF...GFS AND CANADIAN CONTINUE TO REMAIN IN
FAIRLY GOOD AGREEMENT THROUGH SUNDAY. THE UPPER LOW WILL MOVE SOUTH
OFF THE OREGON COAST SATURDAY WITH MOST OF THE SIGNIFICANT
PRECIPITATION CENTERED OVER SOUTHWEST OREGON AND NORTHERN
CALIFORNIA. SNOW LEVELS SATURDAY START OUT AROUND 2000 FEET...THEN
BRIEFLY RISING TO AROUND 2500 FEET IN THE AFTERNOON BEFORE LOWERING
TO AROUND 2000 FEET SATURDAY EVENING. HOWEVER THEY COULD TEMPORALLY
LOWER FURTHER IN AREAS THAT GET MODERATE TO HEAVY PRECIPITATION.
SATURDAY NIGHT COULD BE OF GREATEST CONCERN WITH RESPECT TO
ACCUMULATING SNOW DUE TO LOWERING SNOW LEVELS AND LOSS OF DAYTIME
HEATING. THE UPPER LOW SHIFTS INLAND AND GRADUALLY WEAKENS SUNDAY.
THIS SHOULD RESULT IN PRECIPITATION INTENSITY AND DURATION SLOWLY
DECREASING SUNDAY AFTERNOON.
ON MONDAY THE ECMWF AND CANADIAN SHOW A WEAK SHORTWAVE DROPPING IN
FROM THE NORTH. THE GFS SHOWS A STRONGER SHORTWAVE WHICH IF CORRECT
COULD BRING HIGHER QPF AMOUNTS TO WESTERN OREGON. FOR NOW WE'LL LEAN
TOWARDS THE WEAKER ECMWF...CANADIAN SOLUTION. THE MODELS SHOW
ANOTHER SHORTWAVE MOVING IN FROM THE NORTH MONDAY NIGHT INTO
TUESDAY. THE ECMWF IS THE FARTHEST WEST WITH THE TRACK OF THE
SHORTWAVE WHICH IS MOSTLY INLAND WHICH IF CORRECT SHOULD LIMIT THE
AMOUNT OF PRECIPITATION. RIGHT NOW THE ECMWF SEEMS TO BE OVERDOING
THE QPF AMOUNTS. AFTER TUESDAY...A DRY AND COLDER AIR MASS WILL MOVE
INTO THE AREA. MIN TEMPERATURES EAST OF THE CASCADES COULD DROP INTO
THE SINGLE DIGITS WITH SOME LOCATIONS GETTING BELOW ZERO DEPENDING
ON CLOUD COVER.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...WINTER WEATHER ADVISORY UNTIL 4 PM PST THURSDAY FOR ORZ030.
HIGH WIND WARNING UNTIL 10 AM PST THURSDAY FOR ORZ031.
WINTER WEATHER ADVISORY UNTIL 4 PM PST THURSDAY ABOVE 4000 FEET
FOR ORZ027-028.
CA...WIND ADVISORY FROM 1 AM TO 10 AM PST THURSDAY FOR CAZ081.
PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR WINDS UNTIL 1 AM PST THURSDAY FOR
PZZ350-356-376.
HAZARDOUS SEAS WARNING FROM 10 AM THURSDAY TO 10 PM PST FRIDAY
FOR PZZ350-356-370-376.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 10 AM PST THURSDAY
FOR PZZ350-356-370-376.
SMALL CRAFT ADVISORY FOR WINDS UNTIL 4 PM PST THURSDAY FOR
PZZ370.
SK/CC/MPHazardous weather outlook, Nov 17, 4:58 PM PST, 5 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
458 PM PST WED NOV 17 2010
ORZ027-028-030-190100-
SOUTH CENTRAL OREGON CASCADES-
SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
458 PM PST WED NOV 17 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON.
.DAY ONE...TONIGHT
A WINTER WEATHER ADVISORY WILL GO INTO EFFECT AT 10 PM PST
TONIGHT. PLEASE SEE WINTER WEATHER MESSAGE FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A WINTER WEATHER ADVISORY WILL CONTINUE UNTIL 4 PM PST THURSDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
OTTENWELLER
High Wind, Central & Eastern Lake County
- When
- November 17, 10:02 PM PST to November 18, 4:38 AM PST
- Where
- Central & Eastern Lake County forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 42.793, -120.387 (the zone’s center; the record gives no point)
A spotter 2NE Valley Falls reported a gust to 65 mph at 18/0112 PST. The RAWS at Summer Lake reported a gust to 58 mph at 10/0238 PST and a gust to 60 mph at 10/0438 PST. The Summit RAWS recorded a gust to 58 mph at 17/2203 PST.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Maryland, November 17, 20103 injured · $327,000 · EF1 · 23 events
- Tornado in Pennsylvania, November 17, 2010$125,000 · EF1 · 1 event
- Damaging Winds in Pennsylvania, November 17, 2010$160,000 · 56 kt wind · 15 events
- Damaging Winds in New Jersey, November 17, 2010$140,000 · 52 kt wind · 8 events
- Strong Wind in New Jersey, November 17, 2010$37,000 · 21 events
- Strong Wind in Vermont, November 17, 2010$50,000 · 5 events
- Tornado and Damaging Winds in New York, November 17, 2010$6,000 · EF1 · 5 events
- High Wind and Strong Wind in New Mexico, November 17, 2010$30,000 · 53 kt wind · 4 events
- Dense Fog in Illinois, November 17, 201019 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, November 17, 201050 kt wind · 15 events
- Strong Wind in Massachusetts, November 17, 2010$16,000 · 4 events
- Damaging Winds in Pennsylvania, November 17, 2010$15,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 261285.